Acetaminophen potentially linked to increase in asthma

Check out this great article in the New York Times reviewing research showing a link between the increased use of acetaminophen, the active ingredient in Tylenol, and an increase in asthma rates. The article quotes the its own article in the Science Times:

“The asthma epidemic accelerated in the 1980s, some researchers have noted, about the same time that aspirin was linked to Reye’s syndrome in children. Doctors stopped giving aspirin to children with fevers, opting instead for acetaminophen”

The link between acetaminophen and asthma is not fully established. Follow the link in the article I mentioned above to read more of the research. Also, read this page about the safety of OTC medications, like acetaminophen, by clicking here.

I would also recommend that you check out Michel Cohen, MD, and his New Basics. He has a great take on pediatrics, and also has a great article about what a healthy fever is and when to worry. Check out this article and this one, too.

Tags: ,

Comments are closed.